Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS) Associated with Azithromycin in Acute Epstein-Barr Virus Infection

Authors


Address correspondence to Timothy T. Chang, M.D., Department of Dermatology, MetroHealth Medical Center, H576, 2500 Metrohealth Drive, Cleveland, OH 44109, or e-mail: tchang@metrohealth.org.

Abstract

Abstract:  We report the first pediatric case of drug reaction with eosinophilia and systemic symptoms associated with azithromycin use in the setting of acute Epstein-Barr virus infection in an 8-year-old boy. Our patient presented with fever, cutaneous eruption, eosinophilia, and hypotension requiring intensive care unit admission. He was discharged in good condition without any long-term sequelae. This case underscores the importance of timely and accurate diagnosis of acute viral infections and appropriate use of antibiotics as well as recognition of the clinical signs of drug reaction with eosinophilia and systemic symptoms.

Ancillary